Rhode Island, 2008

Hail in Rhode Island, June 17, 2008

June 17, 2008 · NWS BOX · 1 event in 1 county or zone

A cold front moved across Southern New England setting off isolated showers and thunderstorms that produced penny to nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Southern New England setting off isolated showers and thunderstorms that produced penny to nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 17, 12:58 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 17, 12:58 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
158 PM EDT TUE JUN 17 2008

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH ACROSS OUR REGION THIS MORNING...THEN
MOVE OFFSHORE LATER TODAY. COOL AND UNSETTLED WEATHER WILL CONTINUE
THROUGH THE REST OF THIS WORK WEEK. TEMPERATURES WILL SLOWLY MODERATE
BY THIS WEEKEND. BUT THERE WILL BE A CONTINUED THREAT FOR SHOWERS
AND THUNDERSTORMS INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDELY SCATTERED SHOWERS WITH AN OCCASIONAL CLAP OF THUNDER HAVE
DEVELOPED TO THE NORTHWEST OF I-95 EARLY THIS AFTERNOON.  VERY STEEP
LAPSE RATES PRESENT WITH 500 MB TEMPERATURES BETWEEN -17C AND -18C.
HOWEVER...DESPITE THE INSTABILITY THE MODEL SOUNDINGS AND RELATIVE
HUMIDITY FIELDS SO A FAIR AMOUNT OF DRY AIR AROUND 650 MB.  THIS
APPEARS TO BE ENTRAINING INTO THE UPDRAFTS AND CHOPPING THEM DOWN.

THERE STILL IS SOME POTENTIAL FOR THIS DRY LAYER TO BE OVERCOME
DURING THE NEXT COUPLE OF HOURS...BUT WE ARE NOT SURE.  THE GFS
KEEPS THIS LAYER FAIRLY DRY INTO THE EARLY EVENING WHICH WOULD
PROBABLY PREVENT MUCH THUNDER FROM OCCURRING THIS AFTERNOON.
HOWEVER...THE NAM WANTS TO OVERCOME THIS LAYER BY LATE AFTERNOON
ACROSS OUR EASTERN AND NORTHERN ZONES.  WE WILL HAVE ANOTHER UPDATE
HERE IN ABOUT 2 HOURS AND WE SHOULD HAVE A BETTER IDEA BY THEN.  THE
BEST CHANCE FOR STRONG THUNDERSTORMS NOW APPEARS TO BE ACROSS THE
NORTHERN AND EASTERN SECTIONS OF OUR REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SOME SCATTERED LEFTOVER EVENING CONVECTION POSSIBLE ACROSS EASTERN
SECTIONS. OTHERWISE COOLER AND DRIER AIR WILL GRADUALLY INFILTRATE
THE REGION. FOG PATCHES WILL REDEVELOP ALONG THE SOUTH COAST AND
INTERIOR LOW LYING SECTIONS AS WINDS BEGIN TO SUBSIDE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
17/00Z MODELS ARE IN DECENT AGREEMENT THROUGH THIS PORTION OF THE
FORECAST...BUT CONFIDENCE IN THE DETAILS IS LOW AFTER FRIDAY. USED A
BLEND OF THE GFS AND NAM AS THE BASIS FOR THE FORECAST FROM 12Z WED
THROUGH 12Z FRI. THEREAFTER...USED THE 17/00Z GFS TO TREND THE
PREVIOUS FORECAST.

A BLOCKING PATTERN PRETTY SHOULD REMAIN IN PLACE ACROSS NORTH AMERICA
DURING THIS TIME. EXPECTING A GENERAL LONGWAVE TROUGH ALONG THE EASTERN
SEABOARD...WITH RIDGING ALONG THE FRONT RANGE OF THE ROCKIES OR WESTERN
PLAINS STATES.

OVERALL...APPEARS THAT THE SURFACE REFLECTION OF THIS UPPER LOW WILL
REMAIN ACROSS NORTHERN NEW ENGLAND OR SOUTHEAST CANADA THROUGH THE
REMAINDER OF THIS WORK WEEK. THIS WILL SEND A SERIES OF WEAK
SHORTWAVES INTO OUR REGION. WITH THE ELEVATED COOL POOL ASSOCIATED
WITH THIS UPPER LOW...WILL SEE AT LEAST DIURNAL SHOWERS EACH
AFTERNOON/EVENING...THEN DYING DOWN AT NIGHT. COULD ALSO SEE SOME
THUNDERSTORMS WITH DECENT DYNAMICS IN PLACE ALONG WITH THE COOL
POOL...BUT THESE SHOULD BE LESS NUMEROUS THAN THE SHOWERS.

THE TIMING OF FEATURES BECOMES A PROBLEM THIS WEEKEND. AS THE UPPER
LOW RETREATS INTO QUEBEC...UPPER PATTERN OVER THE EAST TRIES TO
FLATTEN OUT. HOWEVER...WITH THE UPPER PATTERN REMAINING GENERALLY
CYCLONIC...SHOULD STILL SEE DIURNAL CONVECTION. TEMPERATURES MAY
RETURN TO NEAR OR SLIGHTLY ABOVE SEASONAL NORMS...WHICH WILL ONLY AID
IN DEVELOPING CONVECTION. SO...HAVE CONTINUED CHANCE POPS THROUGH
THIS WEEKEND.

NO SIGN OF THE LONGWAVE PATTERN BREAKING DOWN ANYTIME SOON...AS IT
APPEARS THE EAST COAST TROUGH MAY SHARPEN AGAIN EARLY NEXT WEEK.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
LOW CLOUDS SHOULD BURNOFF ACROSS MOST OF THE REGION BY AROUND NOON
ALLOWING FOR MAINLY VFR CONDITIONS.  HOWEVER...LOW CLOUDS MAY HANG
TOUGH AT TIMES ALONG THE SOUTH COAST/CAPE/ISLANDS WITH SOUTHWEST
FLOW BLOWING OFF THE COLD OCEAN.  OTHERWISE...THE MAIN CONCERN IS
SCT SHRA/TSRA MAINLY AFT 17Z.  THUNDERSTORMS MAY HAVE TO BE INSERTED
IN SOME OF THE TAF SITES WITH THE NEXT ISSUANCE.  THE STRONGEST
STORMS MAY CONTAIN HAIL AND WIND GUSTS TO 40 KNOTS.

TONIGHT...GENERALLY VFR. SCT SHRA-TSRA POSSIBLE UNTIL 03Z. LOCAL
MVFR/IFR CEILINGS AND VSBYS SOUTH COASTAL TERMINALS IN FOG PATCHES
THROUGH 06Z AND INTERIOR VALLEYS OVERNIGHT.

OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
TUESDAY NIGHT...MVFR-IFR CONDITIONS LIKELY THROUGH THE NIGHT WITH
SHOWERS. FEW TSTMS POSSIBLE THROUGH AROUND MIDNIGHT. EXPECT SLOW
IMPROVEMENT OVER WESTERN AREAS AFTER MIDNIGHT.

WEDNESDAY-SATURDAY...VFR CONDITIONS EARLY...THEN VFR-MVFR CIGS IN
SHOWERS DURING EACH AFTERNOON AND EVENING. MAY SEE LOCAL MVFR-IFR
VSBYS. COULD SEE ISOLD TSTMS THROUGH THU. AT NIGHT...MAY SEE MVFR
CIGS/VSBYS WITH LOCAL IFR VSBYS IN LOW CIGS AND PATCHY FOG.

&&

.MARINE...
TODAY AND TONIGHT...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL
CRAFT ADVISORY CRITERIA.  HOWEVER...STRONG THUNDERSTORMS WILL MOVE
OVER SOME OF OUR WATERS THIS AFTERNOON AND EVENING.  THE PRIMARY
WATERS THAT LOOK TO BE AFFECTED ARE TO THE NORTH OF PLYMOUTH MA.
THESE STORMS MAY CONTAIN DANGEROUS CLOUD GROUND LIGHTNING...GUSTY
WINDS AND HAIL.  A FEW SPECIAL MARINE WARNINGS MAY BE NEEDED DURING
THE AFTERNOON/EARLY EVENING.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
RELATIVELY LIGHT WINDS AND SEAS CONTINUE THROUGH THIS PERIOD. COULD
SEE SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH
DAY...ESPECIALLY NEAR SHORE.

&&

.EQUIPMENT...
THE 12Z UPPER AIR SOUNDING FROM CHATHAM MA WILL BE UNAVAILABLE
TODAY. REPLACEMENT PARTS HAVE ARRIVED. SOUNDINGS SHOULD RESUME NO
LATER THAN THIS EVENING...BARRING OTHER EQUIPMENT ISSUES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK
NEAR TERM...FRANK
SHORT TERM...STRAUSS
LONG TERM...BELK
AVIATION...FRANK/STRAUSS/BELK
MARINE...FRANK/STRAUSS/BELK
EQUIPMENT...STAFF
Hazardous weather outlook, Jun 17, 9:29 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1029 AM EDT TUE JUN 17 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181430-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1029 AM EDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
BETWEEN NOON AND 2 PM. THE THUNDERSTORMS WILL BE HIT OR MISS...BUT
COULD POPUP JUST ABOUT ANYWHERE THROUGH EARLY AFTERNOON. AS WE GET
LATER IN THE AFTERNOON...THE FOCUS FOR THE SCATTERED THUNDERSTORMS
SHOULD SHIFT INTO SOUTHEAST NEW HAMPSHIRE...EASTERN MASSACHUSETTS AND
PORTIONS OF RHODE ISLAND. THE ACTIVITY SHOULD THEN MOVE OFF THE COAST
BY EARLY EVENING.

WHILE A MAJOR SEVERE WEATHER OUTBREAK IS NOT EXPECTED...THESE
THUNDERSTORMS ARE EXPECTED TO PRODUCE HAIL ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. A FEW OF THE STORMS WILL PROBABLY BECOME SEVERE
AND PRODUCE LARGE HAIL. A SECONDARY CONCERN IS FOR GUSTY WINDS WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM WEDNESDAY. THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-181430-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1029 AM EDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS MAY MOVE OVER SOME OF OUR WATERS THIS
AFTERNOON AND EVENING. THE PRIMARY WATERS THAT LOOK TO BE AFFECTED
ARE TO THE NORTH OF PLYMOUTH MA. THESE STORMS MAY CONTAIN DANGEROUS
CLOUD GROUND LIGHTNING...GUSTY WINDS AND HAIL. A FEW SPECIAL MARINE
WARNINGS MAY BE NEEDED DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM WEDNESDAY. THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 17, 9:18 AM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1018 AM EDT TUE JUN 17 2008

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-171815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK
1018 AM EDT TUE JUN 17 2008

...SCATTERED STRONG THUNDERSTORMS WITH HAIL AND FREQUENT LIGHTNING ARE
EXPECTED TO DEVELOP THIS AFTERNOON...

SKIES HAVE BECOME PARTLY SUNNY ACROSS MOST OF SOUTHERN NEW ENGLAND
LATE THIS MORNING. THE DAYTIME HEATING WILL COMBINE WITH AN
APPROACHING COLD FRONT TO TRIGGER SCATTERED AFTERNOON THUNDERSTORMS.

THE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
BETWEEN NOON AND 2 PM. THE THUNDERSTORMS WILL BE HIT OR MISS...BUT
COULD POPUP JUST ABOUT ANYWHERE THROUGH EARLY AFTERNOON. AS WE GET
LATER IN THE AFTERNOON...THE FOCUS FOR THE SCATTERED THUNDERSTORMS
SHOULD SHIFT INTO SOUTHEAST NEW HAMPSHIRE...EASTERN MASSACHUSETTS AND
PORTIONS OF RHODE ISLAND. THE ACTIVITY SHOULD THEN MOVE OFF THE COAST
BY EARLY EVENING.

WHILE A MAJOR SEVERE WEATHER OUTBREAK IS NOT EXPECTED...THESE
THUNDERSTORMS ARE EXPECTED TO PRODUCE HAIL ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. A FEW OF THE STORMS WILL PROBABLY BECOME SEVERE
AND PRODUCE LARGE HAIL. A SECONDARY CONCERN IS FOR GUSTY WINDS WITH
THE STRONGER STORMS.

THOSE WITH OUTDOOR PLANS TODAY SHOULD HAVE A PLACE OF SAFETY AVAILABLE
AND PAY ATTENTION TO THE LATEST WEATHER INFORMATION. YOU SHOULD BE
PREPARED TO GET TO A SAFE PLACE AT THE FIRST SIGN OF THREATENING
WEATHER.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATED STATEMENTS.

FRANK
Special weather statement, Jun 17, 1:22 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EDT TUE JUN 17 2008

MAZ013-016>019-171915-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-WESTERN
NORFOLK MA-WESTERN PLYMOUTH MA-
222 PM EDT TUE JUN 17 2008

...STRONG THUNDERSTORM DEVELOPING SOUTH OF BOSTON...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH AND SMALL HAIL OVER SHARON...OR ABOUT 9 MILES WEST
OF BROCKTON...MOVING EAST AT 18 MPH.

THE THUNDERSTORM WILL BE NEAR...
CANTON BY 230 PM EDT...
STOUGHTON BY 240 PM EDT...
AVON AND HOLBROOK BY 250 PM EDT...
ABINGTON AND WHITMAN BY 300 PM EDT...
ROCKLAND BY 310 PM EDT...
HANOVER BY 320 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

JWD
Special weather statement, Jun 17, 1:48 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
248 PM EDT TUE JUN 17 2008

MAZ013-016-018-019-171930-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-WESTERN NORFOLK MA-WESTERN
PLYMOUTH MA-
248 PM EDT TUE JUN 17 2008

...STRONG THUNDERSTORM WITH SMALL HAIL SOUTH OF BOSTON...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AVON...OR ABOUT 4 MILES NORTH OF
BROCKTON...MOVING EAST AT 19 MPH.

A NATIONAL WEATHER SERVICE METEOROLOGIST IN RANDOLPH RECENTLY
REPORTED PEA SIZED HAIL WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
WEYMOUTH AND ROCKLAND BY 300 PM EDT...
HINGHAM BY 310 PM EDT...
COHASSET AND NORWELL BY 320 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

JWD
Special weather statement, Jun 17, 1:59 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
259 PM EDT TUE JUN 17 2008

MAZ017-018-020-RIZ001-002-172000-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
259 PM EDT TUE JUN 17 2008

...STRONG THUNDERSTORM WITH SMALL HAIL NORTH OF PROVIDENCE...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR JOHNSTON...OR ABOUT 5 MILES WEST OF
PROVIDENCE...MOVING EAST AT 29 MPH.

AN AMATEUR RADIO OPERATOR IN JOHNSTON RECENTLY REPORTED SMALL HAIL
WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
SEEKONK AND EAST PROVIDENCE BY 310 PM EDT...
REHOBOTH BY 320 PM EDT...
DIGHTON BY 330 PM EDT...
BERKLEY AND TAUNTON BY 340 PM EDT...
MIDDLEBOROUGH AND LAKEVILLE BY 350 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

JWD

The radar

The Boston radar (KBOX), 28 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Providence

When
June 17, 2:13 PM EST to 2:15 PM EST
Where
Providence County, 0.51 mi E of Olneyville to 0.52 mi E of Kent
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.820, -71.420

Penny to nickel size hail fell in a swath from the Federal Hill area of Providence to Allens Avenue near the power plant to East Providence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2008Every state in 2008This day in weather historyWarnings in Rhode Island, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113962.